Kansas, 2021

Hail and Damaging Winds in Kansas, May 2, 2021

May 2, 2021 · NWS ICT · 9 events in 5 counties and zones

A line of convection moved off the high plains during the evening of May 2nd, 2021. As the line of storms moved into central Kansas, they produced some significant damaging wind gusts ranging from 65 to 85 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of convection moved off the high plains during the evening of May 2nd, 2021. As the line of storms moved into central Kansas, they produced some significant damaging wind gusts ranging from 65 to 85 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 2, 5:31 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, May 2, 5:31 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
631 PM CDT Sun May 2 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 240 PM CDT Sun May 2 2021

BOTTOM LINE UP FRONT: Forward propagating convective complex
expected to develop over NW KS this evening and move towards central
KS late this evening. This complex may produce some strong to
marginally severe storms with 50-60 mph winds gusts in central KS
before diminishing overnight. Widespread shower and embedded storm
chances in southern KS on Mon night.

Southern plains upper low is currently rotating over northeast TX at
this time, with most of the heavier showers associated with this low
moving into SW Ark, with just some sprinkles over SE KS. Latest HI-
rez model solutions take most of the showers with this system into
Ark and Ozarks, or east of the forecast area, with some light shower
chances over SE KS. So will trim pops on the western edge.

Concerns then turn to the shortwave in the Rockies, and the
associated cold front expected to move into NW KS by this afternoon.
As this cold front moves into NW KS, it is expected to run into
better upslope flow and better quality low level moisture, with
scattered convection expected to develop, along the front, with this
convection expected to congeal into some sort of forward propagating
complex of storms over NW KS this evening as the front drops
southeast. NAM/GFS forward propagation vectors suggest this complex
will move east towards central KS late this evening (after 03z),
with the main question being how strong this line of convection will
be once it arrives in central KS.

Latest model solutions suggest that MLCAPE values will be around
1000 J/KG just to the west of the forecast area, as the complex
approaches central KS, but diminishes the instability the further
east you go towards KSLN. Some of the convective producing hi-rez
solutions suggest that some bowing segments may move into central
KS, but the further east the complex gets the less the instability
gets, so this gives me pause when it comes to severe chances with
this convection, even with the bowing segments. Think SPC may be too
far east with its enhanced/slight risk, as the Day 1 discussion
talks about inverted-V soundings across central KS, but latest
bufkit soundings suggest that as low level moisture improves, the
inverted-V profile diminishes. So think this convective complex
chance may have more "bark than bite", as it moves further east.
Still think there is a chance of some marginally severe wind gusts
occurring along I-70 with 50 to possibly 60 mph wind gusts, but
think this threat will diminish rapidly as it moves across central
Kansas towards KSLN.

As the front pushes SE overnight, not very confident in the
convection making it too far south into south central KS, as it
moves into less instability and towards warmer mid level (capping)
temperatures across southern KS with mainly just some widely
scattered showers and a few storms as it moves south late tonight.

The frontal boundary will continue push south of the area for most
locations, on Mon with cooler temperatures/cloudy skies expected for
Mon afternoon. The southward plunging shortwave in the dampened mid
level flow will move across the southern plains for Mon afternoon
through Mon night. Previous model runs suggested that the frontal
boundary may slow down over SE KS for early Mon afternoon, but
latest short term model runs now push the front into SW MO, with a
warm elevated mixed layer keeping any convection from developing
over SE KS.

Expect to see a lull in the shower chances for the rest of the area
for Monday. But as the shortwave moves across the southern plains,
Monday evening, increasing convergence along the mid level
baroclinic zone, expected to still be located across the southern
half of KS, will lead to increasing chances of showers and possibly
some embedded thunderstorms for Mon evening/Mon night. This looks
like the best chance for widespread rain for most locations over the
next 24 to 36 hours. Most areas will probably see around a quarter
of inch of rainfall, but the slow movement of the baroclinic zone
may lead to some training of the showers, which may lead to some
areas picking up a half to three quarters of an inch of rainfall.

Slow progress of the baroclinic zone may lead to some of the
showers lingering for the morning hours on Tue, but expect a cool
and dry day for most locations on Tue.

Zonal flow leads to another shortwave quickly moving across the area
for Wed afternoon and Wed night. GFS looks way overdone on its QPF
amounts as this shortwave moves across, with the ECMWF looking more
reasonable given the limited moisture return expected ahead of this
system, so latest NBM has cut way back on pops to mainly central KS.

Ketcham

.LONG TERM...(Thursday through Sunday)
Issued at 240 PM CDT Sun May 2 2021

Pattern continues to look active going into the weekend, with
chances of elevated showers and storms beginning Fri morning and
especially on Sat morning. Lots of differences between the GFS and
ECMWF moving into the rest of the weekend, with the GFS showing a
more ominous chance of multiple rounds of strong/severe storms, as a
dry line wanders across the area. The ECMWF shows the system further
south, with the warm front situated along the KS/OK border. So lots
of uncertainty for the weekend, but certainly increasing chances of
storms.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 631 PM CDT Sun May 2 2021

A line of strong/marginally severe convection is expected to move
into central Kansas toward midnight with wind gusts of 40 to 50
kts possible. Scattered showers and storms will accompany a cold
front overnight into early Monday morning as it moves southward
across central and eastern Kansas with redeveloping and
prevailing MVFR cigs across most of the area.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    59  69  49  64 /  40  30  70  30
Hutchinson      57  66  46  64 /  70  40  70  20
Newton          58  68  48  63 /  50  30  70  30
ElDorado        58  70  49  63 /  40  30  70  40
Winfield-KWLD   59  72  51  64 /  20  30  70  40
Russell         53  62  43  64 /  90  40  60   0
Great Bend      54  62  43  63 /  90  50  60  10
Salina          58  65  46  64 /  90  30  70  10
McPherson       57  65  45  63 /  70  40  70  20
Coffeyville     60  76  53  63 /  20  30  70  60
Chanute         59  75  52  61 /  20  30  80  60
Iola            59  75  51  61 /  20  30  80  60
Parsons-KPPF    60  76  53  62 /  20  30  70  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...KED
Hazardous weather outlook, May 2, 2:30 PM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Wichita KS
330 PM CDT Sun May 2 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
330 PM CDT Sun May 2 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A complex of storms is expected to move into central Kansas late
this evening as a cold front makes its way south. Strong to
marginally severe storms and brief heavy rain will be possible for
areas generally northwest of a Hutchinson to Marion line. The
stronger storms will be capable of nickel size hail along with wind
gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and embedded storms will be possible Monday and Monday
night. But any storm that develops is not expected to be strong or
severe.

Scattered storms will return to central Kansas for Wednesday and
Wednesday evening with severe storms not expected with this
activity.

Thunderstorm chances will increase for Saturday morning into the
weekend. There is some uncertainty on placement and timing of the
storms chances, but strong to severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across central Kansas late this
evening.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Russell

When
May 2, 9:30 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.890, -98.850

Widespread large tree limbs of 4 to 5 inches in diameter were knocked in east Russell.

Thunderstorm Wind, Russell

When
May 2, 9:32 PM CST
Where
Russell County, 1.28 mi WNW of Russell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.890, -98.870

Law enforcement dispatch reported the gust.

Thunderstorm Wind, Russell

When
May 2, 9:35 PM CST
Where
Russell County, 0.57 mi E of (Rsl)russell Muni Ar
Measured
72 kt (83 mph) measured gust
Reported by
ASOS
Coordinates
38.871, -98.809

Thunderstorm Wind, Russell

When
May 2, 9:37 PM CST
Where
Russell County, 0.53 mi ENE of (Rsl)russell Muni Ar
Measured
74 kt (85 mph) measured gust
Reported by
ASOS
Coordinates
38.873, -98.811

Thunderstorm Wind, Russell

When
May 2, 9:50 PM CST
Where
Russell County, 0.88 mi NW of Russell
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.890, -98.860

Several trees and tree limbs were knocked down. Power outages occurred in town.

Hail, Barton

When
May 2, 10:12 PM CST
Where
Barton County, 0.88 mi NW of Great Bend
Measured
0.75 in hail
Reported by
Public
Coordinates
38.380, -98.780

Report from Mping.

Thunderstorm Wind, Rice

When
May 2, 10:37 PM CST
Where
Rice County, Lyons
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -98.200

A trained spotter reported the gust.

Hail, Kingman

When
May 2, 10:55 PM CST
Where
Kingman County, 0.69 mi S of Cunningham
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
37.640, -98.430

Hail, Reno

When
May 2, 11:12 PM CST
Where
Reno County, 1.38 mi N of Hutchinson
Measured
0.75 in hail
Reported by
Public
Coordinates
38.090, -97.920

Report from Mping.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956591, 956592, 956593, 956594, 956595, 956596, 956597, 956598, 956599.